Johan Kikillus, director Soteria Ministries, Ocean View
Over the past 11 years that I have operated in Ocean View, I have dealt with several hundred cases of youth who abuse drugs. Their main drugs of choice are usually dagga, crystal meth (tik) and mandrax. Tragically, and despite all of our efforts, a very large number of these young addicts continued on their downward spiral and today many of them are either dead, in prison or have a mental illness. This is a worldwide problem and in no way unique to South Africa.
SInce January, I have divided my time between Fish Hoek and Ocean View, and this leads to my point. In Fish Hoek and surrounding areas, I do not see as much abuse of crystal meth or mandrax, but most of the cases I have dealt with have been around the use of hallucinogenics such as LSD, magic mushrooms and dagga.
At this point of my letter, someone is bound to point out that magic mushrooms are not really addictive and cannot be compared with tik or heroin. The concern that I wish to raise is about the dangerous effects that these drugs have on developing brains. A teenager’s brain is still growing and developing, and when they start messing with mind-altering drugs, it can lead to long-term damage to the nervous system. Added to that is the fact that long-term use can lead to severe depression, anxiety, panic and paranoia. There are countless medical papers available online for parents to research this further. So while some might say it is safe, I beg to differ.
The reason I am bringing this up is because I have dealt with several cases where the young user has become very depressed and even started getting flashbacks. Their behaviour changed and they were unable to cope with school and social environments. Many times, their parents had no idea what was going on.
The sad fact is that there are drug dealers selling hallucinogenics to our kids. Teachers, parents and young people need to be made aware of the destructiveness of these drugs. The holidays are here and bored teenagers experiment. One child with drug induced psychosis is one child too many. Anyone who is struggling is welcome to contact me on firstname.lastname@example.org